Alert archive / Missouri / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 14, NWS St. Louis, MO

March 24, 2019Saint Francois County, Washington County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Mar 24, 2019, 6:18 PM CDT for Saint Francois County, Washington County, Missouri. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 24, 2019, 6:18 PM CDT (23:18 UTC)
Expired
Mar 24, 2019, 7:04 PM CDT
In force
46 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Saint Francois County, MO, Washington County, MO

The radar

The St Louis radar (KLSX), 84 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 24, 6:22 PM CDTHAIL 1Potosi, MO
Mar 24, 6:23 PM CDTHAIL 1.5Potosi, MOREPORT VIA FACEBOOK WITH PICTURE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 24, 2:52 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.3 hours before the alert went out and 301 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2019-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2019-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 469 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
592 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
469 m²/s²
0-3 km storm-relative helicity
407 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

366 
WUUS53 KLSX 242318
SVRLSX
MOC187-221-250015-
/O.NEW.KLSX.SV.W.0014.190324T2318Z-190325T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
618 PM CDT SUN MAR 24 2019

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Southeastern Washington County in east central Missouri...
  Northwestern St. Francois County in southeastern Missouri...

* Until 715 PM CDT.

* At 618 PM CDT, a severe thunderstorm was located over Potosi,
  moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Bonne Terre, Desloge, Potosi, Leadwood, Park Hills, Irondale,
  Mineral Point, Leadington, Frankclay and Cadet.

This also includes  St. Joe State Park, St. Francois State Park, and
Missouri Mines Historic Site.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3785 9085 3800 9082 3801 9063 3800 9058
      3801 9054 3802 9043 3778 9049
TIME...MOT...LOC 2318Z 271DEG 29KT 3791 9083 

HAIL...1.00IN
WIND...60MPH
 
$$

Maples
2 follow-up statements
605 
WWUS53 KLSX 242345
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
645 PM CDT SUN MAR 24 2019

MOC221-242354-
/O.CAN.KLSX.SV.W.0014.000000T0000Z-190325T0015Z/
Washington MO-
645 PM CDT SUN MAR 24 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WASHINGTON COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southeastern and east central Missouri.

LAT...LON 3781 9064 3801 9064 3800 9058 3801 9054
      3802 9043 3778 9049
TIME...MOT...LOC 2344Z 271DEG 29KT 3791 9056 

$$

MOC187-250015-
/O.CON.KLSX.SV.W.0014.000000T0000Z-190325T0015Z/
St. Francois MO-
645 PM CDT SUN MAR 24 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHWESTERN ST. FRANCOIS COUNTY...

At 644 PM CDT, a severe thunderstorm was located over Bonne Terre,
moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Earlier this evening trained weather spotters reported ping 
         pong ball size hail near Potosi.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Bonne Terre, Desloge, Leadwood, Park Hills, Leadington and Frankclay.

This also includes  St. Joe State Park, St. Francois State Park, and
Missouri Mines Historic Site.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3781 9064 3801 9064 3800 9058 3801 9054
      3802 9043 3778 9049
TIME...MOT...LOC 2344Z 271DEG 29KT 3791 9056 

HAIL...1.00IN
WIND...60MPH
 
$$

Maples
654 
WWUS53 KLSX 250004
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
704 PM CDT SUN MAR 24 2019

MOC187-250013-
/O.CAN.KLSX.SV.W.0014.000000T0000Z-190325T0015Z/
St. Francois MO-
704 PM CDT SUN MAR 24 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ST. FRANCOIS
COUNTY IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southeastern and east central Missouri.

LAT...LON 3781 9064 3801 9064 3800 9058 3801 9054
      3802 9043 3778 9049
TIME...MOT...LOC 0002Z 271DEG 29KT 3791 9036 

$$

Maples

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 4:21 PM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, Mar 24, 4:21 PM CDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
421 PM CDT Sun Mar 24 2019

.SHORT TERM... (Through Late Monday Night)
Issued at 400 PM CDT Sun Mar 24 2019

Thunderstorms have developed within the last 90 minutes from
central through south central MO in response to large scale
forcing with the upper low in northwest MO and subsequent
reduction in CIN, and were pushing into east central MO. As
discussed in the previous AFD update, the coverage of storms will
continue to increase and the greatest severe threat will reside
the remainder of this afternoon and into this the first half of
this evening across east central and southeast MO into southwest
IL along and ahead of the advancing surface low and southwestward
trailing cold front. The latest mesoanalysis shows SBCAPE on the
order of 500-1000 J/KG in this region, and further destabilization
is expected in response to low level moisture/warm thermal
advection topped by steep mid level lapse rates. Deep layer shear
continues to support supercells with large hail the primary
threat, although there will also be a limited tornado threat
centered across southeast MO and southwest IL along and ahead of
the advancing surface low and where surface winds are forecast to
locally back and a west-east warm front will also reside.

The thunderstorm threat should pass to the east by late evening.
From late evening through overnight hours I am expecting low
stratus to become dominate within the low level north-northeast
flow/CAA in the wake of the the surface low and cold front.
Scattered showers are also expected from the late evening through
overnight, especially across IL and eastern MO attendant with the
southeastward moving upper low and vort max.

Monday looks like a chilly day across the region. There will be a
threat of spotty showers across the southeast half of the CWA in
the morning attendant with trailing vort max. Stratus will
blanket the region during the morning and then slowly decrease
north to south during the afternoon. The combination of the clouds
and north-northeast winds and low level CAA will result in highs
some 5 to 15 degrees below normal for late March.

Continued clearing to the south is expected on Monday night as a
northwest flow short wave passes helping build high pressure into
the region and strengthening the low level CAA. Much of the area
will see below freezing temperatures.

Glass

.LONG TERM... (Tuesday through Next Sunday)
Issued at 400 PM CDT Sun Mar 24 2019

Surface high pressure centered in the Great Lakes on Tuesday will
still influence sensible weather due to its southwestward
extension well into the lower-mid MS Valley. Highs Tuesday will
slightly warmer than Monday but will still remain below average.

Finally a big warm will commence from mid-late week - first as
ridging aloft builds into the area on Wednesday and low level flow
becomes southerly, and then later in the week as the flow aloft
becomes west to southwest and the WAA regime persists. It also
appears that during the later part of the week and into the first
part of the weekend the threat of precipitation will ramp up,
although the ECMWF and GFS vary a bit on all the details. The GFS
has good low level moisture return and a weak disturbance aloft
bringing a chance of showers by Thursday, while Friday into
Saturday there will be a migratory trof and associated surface low
and frontal system bringing showers and scattered thunderstorms.

Glass

&&

.AVIATION...  (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1241 PM CDT Sun Mar 24 2019

Showers and thunderstorms are expected to develop between 20-21z
across the region in advance of a cold front and upper level
disturbance. The greatest concentration will be from the St. Louis
region across southeast MO and southwest IL between 23-02z with
the potential for strong-severe storms. The new TAFS for the St.
Louis area terminals reflect this increased thunderstorm threat.
I think KUIN will mainly see showers which is also reflected this
evening. Later this evening and overnight flight conditions will
deteriorate through MVFR and into IFR as stratus becomes
predominant in the wake of the low pressure system and cold
front. There could also be some spotty rain showers overnight and
into early Monday morning. The IFR flight conditions should
persist through the first half of Monday morning with gradual
improvement from the late morning into the afternoon.

SPECIFICS FOR KSTL:

Showers and thunderstorms will impact the terminal later this
afternoon and evening. I have centered the main threat in the
23-02z time frame although storms could begin as early as 22z.
Some of the storms could be strong and at this point have gusts
and IFR flight conditions will a TEMPO group. Later this evening
and overnight flight conditions will deteriorate through MVFR and
into IFR by 06z, as stratus becomes predominant in the wake of
the low pressure system and cold front. There could also be some
spotty rain showers overnight and into early Monday morning. The
IFR flight conditions should persist through the first half of
Monday morning with gradual improvement from the late morning into
the afternoon.

Glass

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Mar 24, 4:31 PM CDT, 1 hour 47 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
431 PM CDT Sun Mar 24 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-252145-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
431 PM CDT Sun Mar 24 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are likely this evening, especially across east central
and southeast Missouri and southwest Illinois where scattered severe
thunderstorms are expected. Large hail will be the primary severe
weather threat, although damaging winds and isolated tornadoes are
also possible.

Moderate to major river flooding is ongoing on the Mississippi River
north of Saint Louis and on the Illinois River at Hardin. See the
appropriate Flood Statements for specific details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Major river flooding is ongoing at Saverton Lock and Dam on the
Mississippi River, otherwise, several locations on the Mississippi
River will continue to be in or are forecast to reach moderate
flooding. Moderate flooding is also forecast on the Missouri River
at Jefferson City and on the Illinois River at Hardin. See the
appropriate Flood Statements for specific details.

There is a chance for thunderstorms on Friday and Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed through early this evening across
parts of southeast and east central Missouri into southwest Illinois.

Glass

In the hours before

Local storm report, Mar 24, 5:57 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
557 PM CDT SUN MAR 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             4 ENE VALLES MILL       38.06N 90.43W
03/24/2019  M1.75 INCH       JEFFERSON          MO   FIRE DEPT/RESCUE

&&

CVKING
Local storm report, Mar 24, 5:58 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
558 PM CDT SUN MAR 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     HAIL             1 SW MASCOUTAH          38.50N 89.82W
03/24/2019  E0.70 INCH       ST. CLAIR          IL   PUBLIC

&&

CVKING
Special weather statement, Mar 24, 5:58 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service St Louis MO
558 PM CDT SUN MAR 24 2019

ILZ069-074-101-242345-
St. Clair IL-Clinton IL-Washington IL-
558 PM CDT SUN MAR 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CLINTON...NORTHERN
WASHINGTON AND EAST CENTRAL ST. CLAIR COUNTIES UNTIL 645 PM CDT...

At 558 PM CDT, Doppler radar was tracking a strong thunderstorm near
New Memphis, moving east at 45 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
New Baden, Nashville, Okawville, Germantown, Albers, Ashley, New
Memphis, St. Libory, Bartelso, Beaucoup, Hoyleton, Johannisburg,
Hoffman, Damiansville, Covington, Richview, Addieville, New Minden,
Venedy and Huegely.

This includes Interstate 64 in Illinois between exits 27 and 50.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central and southwestern Illinois.

LAT...LON 3835 8975 3855 8975 3858 8921 3833 8919
TIME...MOT...LOC 2258Z 267DEG 40KT 3843 8964

Kanofsky
Local storm report, Mar 24, 5:59 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
559 PM CDT SUN MAR 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     HAIL             PEVELY                  38.29N 90.40W
03/24/2019  E0.25 INCH       JEFFERSON          MO   PUBLIC

&&

CVKING
Special weather statement, Mar 24, 6:05 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service St Louis MO
605 PM CDT SUN MAR 24 2019

MOZ049>052-059-060-250000-
Montgomery MO-Gasconade MO-Lincoln MO-Warren MO-Osage MO-Callaway MO-
605 PM CDT SUN MAR 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LINCOLN...
MONTGOMERY...SOUTHEASTERN CALLAWAY...NORTHEASTERN OSAGE...
NORTHWESTERN WARREN AND NORTHERN GASCONADE COUNTIES UNTIL 700 PM
CDT...

At 605 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Montgomery City to 7 miles southwest of
Chamois. Movement was east at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Montgomery City, Hermann, New Florence, Jonesburg, Hawk Point,
Chamois, Bellflower, Buell, Swiss, Big Spring, Mineola, Gasconade,
High Hill, Rhineland, Morrison, Truxton, McKittrick, Cave, Portland
and Danville.

This includes Interstate 70 in Missouri between exits 170 and 188.

This also includes  Deutschheim Historic Site and Graham Cave State
Park.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central and east central Missouri.

LAT...LON 3904 9149 3905 9100 3869 9129 3871 9131
      3870 9137 3860 9137 3851 9144 3855 9199
TIME...MOT...LOC 2305Z 258DEG 15KT 3896 9149 3860 9188

Kanofsky
Local storm report, Mar 24, 6:16 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
616 PM CDT SUN MAR 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             2 SE CHALFIN BRIDGE     38.20N 90.24W
03/24/2019  E0.25 INCH       MONROE             IL   PUBLIC

&&

BRITT

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 3:36 PM CDTSevere Thunderstorm WarningLSXCrawford, Gasconade, Osage54 min
Mar 24, 3:43 PM CDTSevere Thunderstorm WarningLSXCrawford47 min
Mar 24, 4:12 PM CDTSevere Thunderstorm WarningLSXFranklin, Gasconade38 min
Mar 24, 4:25 PM CDTSevere Thunderstorm WarningLSXCrawford, Washington53 min
Mar 24, 4:31 PM CDTSpecial Weather StatementLSXRalls44 min
Mar 24, 4:34 PM CDTTornado WarningLSXCrawford, Washington41 min
Mar 24, 4:54 PM CDTSevere Thunderstorm WarningLSXCrawford51 min
Mar 24, 4:59 PM CDTSpecial Weather StatementLSXSaint Louis, City of Saint Louis61 min
Mar 24, 5:04 PM CDTSpecial Weather StatementLSXFranklin41 min
Mar 24, 5:04 PM CDTTornado WarningLSXWashington41 min
Mar 24, 5:06 PM CDTSpecial Weather StatementLSXCallaway54 min
Mar 24, 5:07 PM CDTSpecial Weather StatementLSXPike68 min
Mar 24, 5:18 PM CDTSevere Thunderstorm WarningLSXAudrain, Lincoln, Montgomery, Pike57 min
Mar 24, 5:28 PM CDTTornado Warning Tornado observedLSXJefferson, Sainte Genevieve, Saint Francois47 min
Mar 24, 5:40 PM CDTSevere Thunderstorm WarningLSXCrawford, Washington50 min
Mar 24, 6:05 PM CDTSpecial Weather StatementLSXMontgomery55 min
Mar 24, 6:09 PM CDTSevere Thunderstorm WarningLSXLincoln, Pike51 min
Mar 24, 6:10 PM CDTTornado WarningLSXSainte Genevieve50 min
Mar 24, 6:22 PM CDTSpecial Weather StatementLSXCrawford38 min
Mar 24, 6:28 PM CDTSpecial Weather StatementLSXLincoln, Saint Charles, Warren47 min
Mar 24, 6:31 PM CDTSpecial Weather StatementLSXReynolds59 min
Mar 24, 6:31 PM CDTSevere Thunderstorm WarningLSXFranklin, Gasconade, Lincoln, Saint Charles, Warren43 min
Mar 24, 6:54 PM CDTSevere Thunderstorm WarningLSXSainte Genevieve, Saint Francois19 min
Mar 24, 6:55 PM CDTSevere Thunderstorm WarningLSXCrawford, Iron, Washington37 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.